MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-441
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Discomfort (2330); Ambulation or Postural Difficulties (2544)
Date of Event 11/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Catastrophic failure of exeter stem used in tha.Primary operation 2020 for oa.When patient was bending over in chair, had discomfort in left hip.Able to mobilise after, watering garden, walking, suddenly felt it 'give way'.Wound healed.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture and disassociation involving an exeter stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this patient sustained a head neck disassociation with trunnion failure approximately three to four years following implantation.I can confirm that the patient had a primary left total hip arthroplasty and sustained a head neck disassociation since i was able to see x-rays showing the implant in place.Revision surgery was planned but i cannot confirm that the procedure occurred.The root cause of head neck disassociation cannot be determined with certainty in this case.The causes are multifactorial including surgical technique, patient factors such as activity level and bmi, and implant factors." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to failure of the stem neck.A review of the provided medical information by a clinical consultant indicated the following: "this patient sustained a head neck disassociation with trunnion failure approximately three to four years following implantation.I can confirm that the patient had a primary left total hip arthroplasty and sustained a head neck disassociation since i was able to see x-rays showing the implant in place.Revision surgery was planned but i cannot confirm that the procedure occurred.The root cause of head neck disassociation cannot be determined with certainty in this case.The causes are multifactorial including surgical technique, patient factors such as activity level and bmi, and implant factors." the reviewing clinician further stated that "it appears that the trunnion has fractured with a deformity present" from the ct scan image that was shared.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Catastrophic failure of exeter stem used in tha.Primary operation 2020 for oa.When patient was bending over in chair, had discomfort in left hip.Able to mobilise after, watering garden, walking, suddenly felt it 'give way'.Wound healed.Update: clinician review of the provided x-ray and ct scan images indicated that head neck disassociation and trunnion fracture had occurred.

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18284672
Report Number0002249697-2023-01508
Device Sequence Number15165294
Product Code LPH
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Catalogue Number0580-1-441
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/14/2023
Supplement Date Received by Manufacturer02/26/2024
Initial Report FDA Received Date12/07/2023
Supplement Report FDA Received Date03/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age76 YR
Patient SexUnknown
Patient Weight130 KG